Consider strychnine poisoning as a cause of recurrent generalized tonic clonic seizures and muscle spasm with clear sensorium either during or following the episode. 1-4 In contrast to the cortical source of most seizures, convulsions due to strychnine poisoning are due to the blocking of the action of spinal and brain-stem inhibitory neurons resulting in overwhelming muscle rigidity, not unlike that seen in tetanus.
Although strychnine was found in various tonics and cathartic agents and was a common cause of accidental death in children under 5 years of age in early 20th century, it is still used in various rodenticides and pesticides.3 Today, it may be used intentionally in suicide attempts as well as an adulterant in street drugs, such as amphetamines, heroin and especially cocaine. 1,3,5
The initial symptoms of strychnine poisoning include nervousness, a hyperalert state, and confusion. These symptoms may be followed by severe muscle rigidity throughout the body often in response to minimal stimuli, such as physical contact, bright lights, noise and medical procedures.3, 6,7 Interestingly, strychnine also has an excitatory action on the medulla and enhances the sensation of touch, smell, hearing and sight.6 The cause of death is usually respiratory arrest due to prolonged muscle spasms, often complicated by rhabdomyolysis and associated renal failure.1
So among the numerous causes of seizures, think of strychnine as another potential cause when there is no concurrent loss of consciousness or the expected postictal state.
Bonus Pearl: Did you know that strychnine may be present in street drugs with a variety of names such as “back breakers”, “homicide”, “red rock opium”, “red stuff” and “spike”? 7
- Wood DM, Webser E, Martinez D, et al. Case report: survival after deliberate strychnine self-poisoning, with toxicokinetic data. Critical Care 2002;6:456-9. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC130147/
- Santhosh GJ, Joseph W, Thomas M. Strychnine poisoning. J Assoc Physicians India 2003;51:736. https://www.ncbi.nlm.nih.gov/pubmed/14621058
- Libenson MH, Young JM. Case records of Massachusetts General Hospital. A 16 years boy with an altered mental status and muscle rigidity. N Engl J Med 2001;344:1232-9. https://www.nejm.org/doi/full/10.1056/NEJM200104193441608
- Smith BA. Strychnine poisoning. J Emerg Med 1990;8: 321-25. https://www.ncbi.nlm.nih.gov/pubmed/2197324
- O’Callaghan WG, Ward M, Lavelle P, et al. Unusual strychnine poisoning and its treatment: report of eight cases. B Med J 1982;285:478. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC1499293/
- Burn DJ, Tomson CRV, Seviour J, et al. Strychnine poisoning as an unusual cause of convulsions. Postgrad Med J 1989;65:563-64. https://www.ncbi.nlm.nih.gov/pubmed/2602253
- Radosavljevic J, Jeffries WS, Peter JV. Intentional strychnine use and overdose—an entity of the past? Crit Care Resusc 2006;8: 260-61. https://www.ncbi.nlm.nih.gov/pubmed/16930120
If you liked this post, sign up under MENU and get future pearls straight into your mail box!